I've not been taking any DMD's for about 6 months now. I seem to be more sensitve to the heat now than any time in the past and my foot drop is getting worse. I have had some new issues also, leg tremors and cramping in my left calf. I saw my neuro. on June 18 and he once again asked me about doing a clinical trial for Fingolimod(?). His concern is that I seem to be getting worse, although not horribly fast.
He pointed out that men dx'd later in life, I was 52 at the time, tend to have a faster disease progression. Well, 2 day's ago I spoke with a good friend of mine who is a pharmaceutical rep.(he reps the co. that makes Betaserone) and he said virtually the same thing my neuro. did about the increased risk of rapid progression due to my age and gender and that I really should start taking some type of DMD.
Now that I have decent insurance I can now afford a rx'd DMD and am not compelled to take part in clinical trials in order to get treatment. I would like
to hear from anyone who is familiar with either of these drugs. Side affects, perceived efficacy, etc. I am pretty sure I will ask neuro. for a rx for the Betaserone as in the clinical trial for Fingolimod you have a 2 in 3 chance of getting the the drug and I'm not sure that would be the wise choice for me at this point.
That's a tough choice Neil. Fingolomid as I understand it is the oral version of the MS drug that is currently in clinical trials?
You know your body better than anyone else, and making a drug decision is definitely a highly personalized one.
For example, if I had the chance to try Fingolomid, even if it's a 2 in 3 chance, you have your neuro asking you more than 1 time if you're interested in trying this, I'd personally jump on the opportunity. I'm also in a very much different situation than you, as far as my age and the disease, since it's so individualized.
Glad to hear that you do have the insurance now to go with a DMD however. If you choose to go that route, I don't think it's a bad decision at all. You'll know in your heart what is the right decision for you.
I do not know anything about meds. As to the heat, that is a problem for me. Soak in cool water and look into a cooling vest if you are outside. I sleep under a ceiling fan and run the A/C in the truck. I have a cooling vest the MS Association provided via there lending program.
As to leg cramps, this can be overcome with proper hydration and stretching. My mom found that her cramps were from RLS. She takes Requip, but she also found relief when she increased her levels magnesium (at bedtime) and potassium(3 times per day). She was also taking European Horsechestnut. The doctor advised 30 days maximum on the horsechestnut and then getting your blood tested and further horsechestnut approved by a doctor. (She got advice from a European doctor who treats RLS. He treats RLS there with herbs and vitamin/mminerals first before prescribing pharmaceuticals).
hey Neil old friend- First Im sorry you arent feeling so great, and second you need to know that FTY720 -- fingolimod, as it is known, isnt available anyway and isnt an option for you at this time, UNLESS you want to go back on the trials, and then its hit or miss if you are actually getting the drug. Id stay away from that option, since you said you can now handle a script- and paying for meds.
however, gotta tell you that everything I have seen and read and even heard DOES agree with both your doctors thoughts and your drug rep friends- however I cant honestly say that Betaseron would be my choice of drugs for you....
Beta is one of the lesser Interferon's- its one of the oldest and tried but true drugs, however both Rebif and Avonex were brought out to be more aggressive and have better records for slowing down progression. I mean, if you are going to start DMD treatment, why not go all the way and be aggressive in it? That was my thoughts when I started Rebif. However, there are others who have been on Beta for years and really like it, but those who i have heard that from are all women- I only know of a few men on DMDs and they are all on Rebif.
What I would suggest to you is that you pull up the different drugs- Rebif, Avonex, and Betaseron and Copaxone- print out everything you can find on the drugs differences and effects- and make this decision for yourself..you can also call all 4 companies, theyll be happy to send you a backpack full of literature telling you why theirs is the best...its actually quite confusing. Most docs do ask the patients to make their own choices in this- and thats tough, cuz honestly all the info starts looking the same after awhile, but there are some significant differences; like Betaseron is injected every other day and its a huge needle- Avonex is once a week and its a smaller needle- REbif is 3 x a week and the smallest needle on the market- Copaxone is every day, but has much lower side effects then the other three...
with all of this to think about, Ill also add that according to studies done, Rebif still has the highest success rate of slowing progression and reducing MRI activity- Beta is the easiest of the three on your body when it comes to Interferons and Avonex is exactly the same drug as Rebif, sometimes given in the beginning because it is administered differently (avonex goes into the muscle, rebif into the subcutaneous layer of the skin) and Avonex users usally find that its easier to start on Avonex and work UP to Rebif if they need to...with a more progressive form of Ms, I wouldnt do anything but Rebif and thats not because I use it- thats because it is more aggressive.
There are so many things to talk about that I dont want to confuse you...but I will also say that summer is the worst time for any MSer...its not unusal that foot drop and heat sensitivty are playing havoc on your body right now- theres also no guarantee that if you WERE on any drugs that you wouldnt be experiencing this anyway- I know that Im heat sensitive 24-7-365 and even with the Rebif, it doesnt go away...but I can also say that overall, Ive never felt better than after I got past the initial side effects of Rebif..took me 4 months and that was it- no side effects and no more relapses like I used to have.
so read on my friend...and keep asking questions- you know youll get answers here! Feel better soon and stay cool..